When Donald Trump Invaded My Head.

On October 13, my first Cancerversary elapsed. I didn’t make a public display of it; in fact, I didn’t mention it to anyone except my closest and dearest family and friends who happen to be in my company. That’s because on the eve of that very day, everything changed…once again.

Three weeks earlier I was dancing the night away (until 4am, go me!) in Amsterdam, at Above and Beyond’s (A&B) 200th episode of Group Therapy. It was a celebration for handing in my thesis (hallelujah). Thanks to a friend, we enjoyed back stage treatment at the Ziggo Dome (Thanks, James). If you don’t know A&B, they are a DJ trio from London who spin their own beautiful melodic, electronic tunes that elude hope, without neglecting the deep pains intrinsic to life. They truly pay homage to all aspects of human existence. I’ve clung to their lyrics since day one; and I’m typically someone who does not even hear – much less understand – lyrics. Through their words, I have felt understood, and that has somehow translated to a genuine feeling of self-acceptance.

Above: Me with my completed Dissertation

Above: Me; Bryan; James; and Jess backstage at A&B Group Therapy 200

Below: Above and Beyond @ Ziggo Dome. Picture By: JesY Wittebort

On October 2, after this brief vacation to Amsterdam, I travelled to the States for some routine scans. Insert new word: Scancation (n): when you travel to a different country for a scan. In the thrusts of my normal scanxiety (anxiety experienced while waiting for the results of a cancer scan – a word for which I cannot take credit), I received some very bad news. While the drug continued to keep my body seemingly cancer-free, the known inadequacy of this drug – the fact that it does not permeate the blood brain barrier, and therefore leaves your head vulnerable to disease – had finally become a problem. I always knew this was a potential reality. Many people with ROS1 lung cancer develop brain metastasis because the first-line treatments do not provide therapeutic benefits to that end, and lung cancer likes to travel north. But, somehow, because the cancer was so well controlled below the neck, I thought I would be one of the lucky ones to avoid it.

Such was not the case, and here we are. My doctor sprung to action immediately, because he is trustworthy and amazing, and presumable because I am a FREAKING 31 YEARS OLD WITH LUNG CANCER (sorry, brief moment of self-pity). We had two plans operating simultaneously and would deploy whichever one became available first, with a strong preference for the one that did not require whole brain radiation. I wish that were a joke, but it’s not. Miraculously, on the eve of my first cancerversary, we received the news that I had been approved by Pfizer to receive the treatment that constituted plan A. But the fight was not over, because we still had to obtain the molecule within the time frame my doctor had specified. This was no small order – actually it required a genuine miracle – as the request had to be moved through three bureaucracies before shipment.

Traversing the red tape brought us to October 20 – three-hundred-and-sixty-four days after taking my first dose of Crizotinib. Instead of celebrating Crizotinib on this day, there I was, ingesting my very first dose of Lorlatinib in the exam room. This drug is not FDA- approved; it’s currently in clinical trials, thereby considered ‘investigational’. I had to sign my life away to Pfizer, the FDA, and the Institutional Review Board, and promise to always use two forms of contraception. Okie Dokie! The important thing to note is that the lead investigator of this drug looked at my case and advised this route, so I am very hopeful it is going to do an excellent job evacuating these buggers. I think they were ill advised to mess with me. P.S. I have to think this way, otherwise, how would I cope?

For those of you asking how I am feeling – THANK YOU – I have no physical discomfort. Perhaps a bit of memory wonkiness as one of the tumors is sitting on my language center; but otherwise very good. Lorlatinib is said to cause slow speech – but I haven’t experienced that yet. In fact, my step-mom has confirmed that I am rattling things off as I always have (and then she impersonated an over stimulated teenager). Thanks, Barb! Emotionally, this has been a very difficult period. I can’t yet compare it to my original diagnoses, as I am still processing. I know that I feel sad that I had so little time on Crizotinib; sad that this blip interferes with the same semester of school I had to miss last year; and sad that normalcy is increasingly out of reach. I’ve cried a lot, and if I were brave enough, I would include a picture of those tears for anyone else who  feels my pain and knows my hurt. What I can say through all of this, is that my support system is as strong as ever … and that can move mountains.

Till next time (hopefully with a good update to report following my next scan).

…Queue next round of Scanxiety…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s